Maine, 2004

Lightning Strike in Maine, July 20, 2004

July 20, 2004 · NWS GYX · 1 event in 1 county or zone

Lightning struck a home in Bethel causing an estimated $2000 in damage. The lightning cracked a wall in the home and traveled through the home's electrical system, destroying a television, computer, and garage door opener.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a home in Bethel causing an estimated $2000 in damage. The lightning cracked a wall in the home and traveled through the home's electrical system, destroying a television, computer, and garage door opener.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 20, 8:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 20, 8:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
930 AM EDT TUE JUL 20 2004

.CURRENT DISCUSSION...SKIES BRIGHTENING AT THIS TIME AND EXPECT
RESIDUAL LOW CLDS ESPLY OVER COASTAL SECTIONS TO DISSIPATE.  WILL
STILL CONTINUE CHANCE SHOWERS AND THUNDERSTORMS THROUGH AFTERNOON.
NO CHANGES ANTICIPATED TO CURRRENT FORECAST.
&&

.PREVIOUS SHORT TERM (TODAY THROUGH TONIGHT)...
AREAS OF TSTMS IN VT WILL SKIM ACROSS NORTHERN NH THIS MORNING.
WIDESPREAD FOG OF VARYING DENSITY...AFFECTED BY CLOUDS PASSING BY.
RATHER MUGGY WITH DEWPTS IN THE LOWER TO MID 60S.  CLOUDS SHOULD
KEEP MAX TEMPS IN THE 70S TO LOWER 80S.  UPPER TROF TO THE W
TODAY WITH A SHORTWAVE MOVING NE WILL FIRE UP ANOTHER ROUND OF
SHOWERS AND TSTMS THIS AFTERNOON. THE TROF LIFTS THROUGH MAINE AND
NEW HAMPSHIRE TONIGHT WILL HELP IMPROVE THINGS TONIGHT...JUST SOME
PATCHY VALLEY FOG LATER AT NIGHT.

&&

.PREVIOUS LONG TERM (WEDNESDAY THROUGH MONDAY)...
UPPER FLOW FLATTENS SIGNIFICANTLY ON WEDNESDAY AS SURFACE BOUNDARY
WASHES OUT. SOME MARGINAL INSTABILITY LINGERING OVER THE REGION...
BUT K INDEXES SUGGEST MOISTURE LACKING. HAVE HELD ON TO SLIGHT
CHANCE POPS AS IN PREVIOUS FORECAST...BUT EXPECT ANY ACTIVITY TO BE
VERY WIDELY SCATTERED.

HAVE REMOVED MENTION OF PRECIP FROM THE FORECAST WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT AS NEW ENGLAND FINALLY GETS A BREAK IN THE
ACTION. HAVE ALSO BUMPED TEMPS UP THURSDAY THROUGH FRIDAY AS SOME
SUMMER-LIKE AIR FINALLY GETS INTO THE AREA. PLUS SIXTEEN AT 850 MB
LOOKS GOOD ENOUGH FOR SOME READINGS NEAR 90 IN NEW HAMPSHIRE AND
WESTERN MAINE AWAY FROM THE COAST. TEMPS LIKELY TO BE HELD DOWN IN
COASTAL AREA AS WINDS TURN ONSHORE THU/FRI.

COLD FRONT APPROACHES THE REGION ON FRIDAY BUT MODELS SLOW THIS
FEATURE AS IT MOVES INTO NEW ENGLAND. TIMING LOOKS GOOD FOR
AFTERNOON AND EVENING THUNDERSTORMS.

BIG QUESTION FOR THE WEEKEND IS DOES THIS FRONT MOVE OFFSHORE OR GET
HUNG UP OVER THE REGION LIKE MANY HAVE DONE THIS SUMMER. WILL HAVE
TO WAIT AND SEE
&&

.AVIATION...
LOW CLOUDS AND FOG KEEP LIFTING AT TIMES AS CLOUDS PASS BY.  ALSO
HAVE AN AREA OF TSTMS IN VT HEADING FOR NORTHERN NH THIS
MORNING.  LOOK FOR FOG TO LIFT EARLY AND WIDESPREAD 3-5K FT CLOUDS
AND AFTERNOON SHWRS/TSTMS.  CLEARING WITH AREAS OF FOG TONIGHT.
&&

.MARINE...
SCA IS CURRENTLY UP FOR SWELLS.  BUOYS ARE REPORTING 4 TO 6 FT SEAS
WITH 11 SEC PD.  S TO SW WINDS REMAINING FAIRLY LIGHT IN THE
SHORT TERM.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SCA.
&&
Hazardous weather outlook, Jul 20, 4:45 AM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
545 AM EDT TUE JUL 20 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-210944-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
545 AM EDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Portland,ME radar (KGYX), 79 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oxford

When
July 20, 10:00 AM EST
Where
Oxford County, Bethel
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417105.